Alert archive / Oregon / Tornado Warnings in 2013
Tornado Warning 1, NWS Pendleton, OR
NWS Pendleton, OR issued this tornado warning at Sep 5, 2013, 2:52 PM PDT for Morrow County, Umatilla County, Oregon. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2013, 2:52 PM PDT (21:52 UTC)
- Expired
- Sep 5, 2013, 3:30 PM PDT
- In force
- 38 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
Counties Morrow County, OR, Umatilla County, OR
The radar
The Pendleton radar (KPDT), 53 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 3:09 PM PDT | HAIL 1 | 15 Se Heppner, OR | |
| Sep 5, 3:10 PM PDT | HAIL 1.75 | 20 Wnw Ukiah, OR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 12:35 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
606 WFUS56 KPDT 052152 TORPDT ORC049-059-052230- /O.NEW.KPDT.TO.W.0001.130905T2152Z-130905T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PENDLETON OR 252 PM PDT THU SEP 5 2013 THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL MORROW COUNTY IN NORTHEAST OREGON... WEST CENTRAL UMATILLA COUNTY IN NORTHEAST OREGON... * UNTIL 330 PM PDT * AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING A TORNADO OVER SOUTHEASTERN MORROW COUNTY...OR 45 MILES SOUTHWEST OF PENDLETON...MOVING NORTH AT 25 MPH. * THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU EXPERIENCE SEVERE WEATHER PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN PENDLETON AT 1...8...0...0...2...4...0...4...5...2...7. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT THURSDAY EVENING FOR NORTHEASTERN OREGON AND SOUTHEASTERN WASHINGTON. LAT...LON 4556 11950 4550 11892 4506 11927 4508 11945 TIME...MOT...LOC 2151Z 193DEG 21KT 4517 11931 $$ GKH
1 follow-up statement
310 WWUS56 KPDT 052232 SVSPDT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 332 PM PDT THU SEP 5 2013 ORC049-059-052238- /O.EXP.KPDT.TO.W.0001.000000T0000Z-130905T2230Z/ MORROW OR-UMATILLA OR- 332 PM PDT THU SEP 5 2013 ...THE TORNADO WARNING FOR WEST CENTRAL UMATILLA AND EAST CENTRAL MORROW COUNTIES WILL EXPIRE AT 330 PM PDT... RADAR IS NO LONGER INDICATING A TORNADO. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT THURSDAY EVENING FOR NORTHEASTERN OREGON AND SOUTHEASTERN WASHINGTON. LAT...LON 4556 11950 4550 11892 4506 11927 4508 11945 TIME...MOT...LOC 2228Z 193DEG 21KT 4538 11924 $$ MDV
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this tornado warning went out at Sep 5, 1:55 PM PDT, 57 minutes earlier.
Area forecast discussion, Sep 5, 1:55 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
155 PM PDT THU SEP 5 2013
.SHORT TERM...TONIGHT THROUGH SATURDAY. STRONG LOW PRESSURE OFF THE
PACNW COAST WAS PUMPING ABUNDANT MOISTURE INTO OUR AREA. ALSO
SEVERAL DISTURBANCES ALONG WITH DAYTIME HEATING AND AN UPPER LEVEL
JET WILL HELP TO INCREASE THE AREAL COVERAGE OF THUNDERSTORMS TODAY.
SOME OF THE STORMS WILL BE SEVERE WITH GUSTY WINDS OVER 55 MPH AND
LARGE HAIL AND SPC HAS A THUNDERSTORM WATCH IN EFFECT INTO THIS
EVENING. ALREADY THERE HAS BEEN A REPORT OF SEVERE HAIL IN DESCHUTES
COUNTY.
WHILE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER OUR SOUTHERN
COUNTY WARNING AREA THIS AFTERNOON...THE STORMS ARE EXPECTED TO MOVE
NORTH INTO THE COLUMBIA BASIN DURING THE LATE AFTERNOON AND EVENING.
THE LOW PRESSURE IS FORECAST TO DRIFT INLAND TONIGHT AND WITH THE
LOSS OF DAYTIME HEATING THE SEVERITY OF THE STORMS SHOULD LESSEN BUT
STILL SOME COULD BE STRONG PRODUCING GUSTS OVER 40 MPH AND HAIL
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO
FRIDAY WITH THE BULK OF THE ACTIVITY OVER OUR NORTHERN ZONES SUCH AS
SOUTH CENTRAL WASHINGTON.
AS THE LOW SLOWLY MOVES AWAY FROM THE REGION FRIDAY NIGHT AND
SATURDAY...THE PCPN SHOULD DECREASE BUT THE SHOWERS WILL PERSIST
MAINLY OVER THE NORTHERN HALF OF THE AREA. HIGH TEMPERATURES WILL
REMAIN NEAR NORMAL THROUGH THE PERIOD.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS IN GOOD
AGREEMENT IN MOVING PESKY UPPER LOW TO NORTHERN IDAHO BY SUNRISE
SUNDAY MORNING. THERE COULD BE SOME LINGERING WRAPAROUND MOISTURE
OVER THE WASHINGTON CASCADES SUNDAY...OTHERWISE DRIER AIR AND
CLEARING SKIES SHOULD MOVE INTO THE AREA FROM SOUTH TO NORTH. AN
UPPER LEVEL HIGH WILL BUILD OVER THE EASTERN PACIFIC WHICH WILL
BEGIN A WARMING TREND THAT WILL CONTINUE THROUGH THURSDAY. THE
UPPER HIGH WILL MOVE EAST OF OUR AREA BY WEDNESDAY AND MAY ALLOW FOR
SOME AFTERNOON SHOWERS OVER THE SOUTHERN CASCADES OF OREGON
THURSDAY. OTHERWISE...DRY AND ABOVE NORMAL DAYTIME HIGHS WILL BE THE
NORMAL THROUGH THE PERIOD. EARLE
&&
.AVIATION...00Z TAFS. ALL TAFS VFR...EXCEPT BRIEF PERIODS OF MVFR
DURING STRONGER THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE NIGHT AS A SYSTEM MOVES THROUGH THE AREA. WINDS
WILL GENERALLY BE LESS THAN 12 KTS...EXCEPT KDLS 15-20 KTS WITH
GUSTS TO 30 KTS DECREASING OVERNIGHT AND INCREASING AGAIN DURING THE
AFTERNOON. THUNDERSTORMS WILL PRODUCE GUSTY WINDS. EARLE
&&
.FIRE WEATHER...ABUNDANT LIGHTNING CAN BE EXPECTED WITH
THUNDERSTORMS THROUGH THIS EVENING. WHILE MOST STORMS WILL BE WET
THERE WILL STILL BE A RISK OF NEW FIRE STARTS FROM LIGHTNING ON THE
EDGES OF THE STORMS WHERE RAINFALL WILL BE LIGHTER. CENTRAL
OREGON...WHICH HAS REMAINED MOSTLY DRY THE LAST SEVERAL DAYS...HAS
THE HIGHEST RISK OF NEW FIRE STARTS. THE RED FLAG WARNINGS WILL
REMAIN IN EFFECT UNTIL 11 PM THIS EVENING FOR ALL LOCAL FIRE WEATHER
ZONES. TRIMARCO
&&
.HYDROLOGY...SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY THROUGH
FRIDAY AS UPPER LOW MOVES ONSHORE. HEAVY RAIN CAN BE EXPECTED WITH
MOST STORMS...AND FLASH FLOODING IS A POSSIBILITY. THE FORECAST
STORM MOTION IN CENTRAL AND NORTHEAST OREGON AND SOUTHEAST
WASHINGTON WILL BE AROUND 15 KNOTS. STORM MOTION WILL BE QUITE A
BIT LESS ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES. THE
UPPER LEVEL FORCING IS SIGNIFICANT...SO THE FLASH FLOODING POTENTIAL
IS ENOUGH TO WARRANT A FLASH FLOOD WATCH IN THIS AREA. THE MAIN
FOCUS WILL BE OVER THE RECENT WILDFIRE BURN SCARS IN KITTITAS AND
KLICKITAT COUNTIES. THERE IS ALSO A MAJOR CONCERN IN THE GOVERNMENT
FLAT COMPLEX FIRE LOCATED SOUTHWEST OF THE DALLES WITH THE FLASH
FLOOD WATCH ALSO COVERING THAT AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 57 74 53 76 / 90 30 20 20
ALW 58 74 57 77 / 90 50 20 20
PSC 61 76 56 79 / 90 50 20 20
YKM 58 73 53 77 / 90 60 20 20
HRI 58 76 54 78 / 90 30 20 20
ELN 59 71 52 78 / 90 70 20 20
RDM 48 72 42 79 / 60 20 10 10
LGD 57 70 51 74 / 80 30 20 20
GCD 50 73 47 77 / 60 20 10 10
DLS 61 74 55 80 / 90 60 20 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ049-050-502.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ044-503-505>508.
FLASH FLOOD WATCH THROUGH LATE TONIGHT ORZ042.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ041-042-509.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING WAZ030.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING WAZ026>029.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING WAZ024-520-521.
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON WAZ026-520-521.
&&
THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/81/81Hazardous weather outlook, Sep 5, 5:00 AM PDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PDT THU SEP 5 2013 ORZ041-044-049-050-502-503-505>509-WAZ024-027>030-061200- EASTERN COLUMBIA RIVER GORGE OF OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-YAKIMA VALLEY- LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- 500 AM PDT THU SEP 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT. SOME STORMS WILL BRING HEAVY RAIN AND STRONG OUTFLOW WINDS. A FEW STORMS MAY ALSO PRODUCE NEAR QUARTER SIZE HAIL. THE STORM PREDICTION CENTER HAS A PORTION OF THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. IF THREATENING WEATHER MOVES INTO YOUR AREA SEEK STURDY SHELTER IMMEDIATELY. ABUNDANT LIGHTNING WITH THUNDERSTORMS MAY CAUSE NEW FIRE STARTS MAINLY ON THE DRIER EDGES OF THUNDERSTORM CELLS. AS A RESULT A RED FLAG WARNING WILL REMAIN IN EFFECT FOR THESE AREAS LISTED ABOVE THROUGH THIS EVENING. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXRFWPDT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SOUTHERLY FLOW ALOFT AHEAD OF THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE THROUGH FRIDAY WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. SATURDAY THROUGH WEDNESDAY WILL BE COOLER AND DRIER AS THE UPPER LOW PRESSURE SYSTEM DEPARTS THE REGION. ORZ042-WAZ026-520-521-061200- NORTH CENTRAL OREGON-KITTITAS VALLEY- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 500 AM PDT THU SEP 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OREGON...CENTRAL WASHINGTON AND SOUTH WASHINGTON. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT. SOME STORMS WILL BRING HEAVY RAIN. THE EAST SLOPES OF THE WASHINGTON CASCADES, THE SIMCOE HIGHLANDS, AND NORTH CENTRAL OREGON HAVE SEVERAL BURN SCARS FROM WILDFIRES OVER THE PAST COUPLE OF YEARS. HEAVY RAIN MAY CAUSE DEBRIS FLOWS...AND FLASH FLOOD WATCHES HAVE BEEN POSTED FOR THIS AREA. FOR DETAILS...REFER TO THE NWS PRODUCT PDXFFAPDT. ABUNDANT LIGHTNING WITH THUNDERSTORMS MAY CAUSE NEW FIRE STARTS MAINLY ON THE DRIER EDGES OF THUNDERSTORM CELLS. AS A RESULT A RED FLAG WARNING WILL REMAIN IN EFFECT FOR THESE AREAS LISTED ABOVE THROUGH THIS EVENING. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXRFWPDT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SOUTHERLY FLOW ALOFT AHEAD OF THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE THROUGH FRIDAY WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. ONCE AGAIN...FLASH FLOODING AND/OR DEBRIS FLOWS ARE POSSIBLE ESPECIALLY IN AREAS BURNED BY RECENT WILDFIRES. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MID AFTERNOON FRIDAY IN WASHINGTON AND UNTIL 4 AM FRIDAY IN NORTH CENTRAL OREGON. PLEASE REFER TO NWS HAZARD PRODUCT PDXFFAPDT FOR DETAILS.
In the hours before
Local storm report, Sep 5, 2:10 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
210 PM PDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 16 WNW THREE RIVERS 43.91N 121.77W
09/05/2013 E1.00 INCH DESCHUTES OR TRAINED SPOTTER
&&
VPLocal storm report, Sep 5, 2:50 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
250 PM PDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL BEND 44.07N 121.31W
09/05/2013 E1.75 INCH DESCHUTES OR PUBLIC
NEAR INTERSECTION OF HIGHWAY 97 AND EMPIRE AVENUE.
&&
VPThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:48 PM PDT | Special Weather Statement | PDT | Grant | 57 min |
| Sep 5, 2:06 PM PDT | Severe Thunderstorm Warning | PDT | Deschutes | 54 min |
| Sep 5, 2:33 PM PDT | Severe Thunderstorm Warning | PDT | Morrow, Umatilla | 57 min |
| Sep 5, 2:48 PM PDT | Severe Thunderstorm Warning | PDT | Crook, Deschutes, Jefferson | 57 min |
| Sep 5, 2:57 PM PDT | Special Weather Statement | PDT | Grant | 63 min |
| Sep 5, 3:20 PM PDT | Severe Thunderstorm Warning | PDT | Grant | 55 min |
| Sep 5, 3:31 PM PDT | Severe Thunderstorm Warning | PDT | Morrow, Umatilla | 59 min |
| Sep 5, 3:41 PM PDT | Severe Thunderstorm Warning | PDT | Jefferson, Wasco | 64 min |
| Sep 5, 3:49 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Grant, Morrow, Umatilla, Wheeler | 56 min |
| Sep 5, 4:26 PM PDT | Severe Thunderstorm Warning | PDT | Umatilla, Union | 64 min |
| Sep 5, 4:35 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Sherman, Wasco | 55 min |
| Sep 5, 4:50 PM PDT | Flash Flood Warning | PDT | Umatilla | 115 min |
Nearby
Tornado Warnings in Oregon, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.